How Can I Prevent My Child from Overdosing?
It can be terrifying when your child is using drugs. When he or she is using heroin, fentanyl or other opioids, like prescription pain pills, however, the fear is even greater, since these substances pose a much higher risk of fatal overdose.
Your first goal is of course to encourage your child to seek treatment for their drug use. But there are things you can do to help prevent them from overdosing in the meantime.
1. Have a Safety Plan.
While not endorsing the use of substances, it’s important to accept the reality of it and focus on reducing harmful consequences. Discussing a safety plan with your son or daughter as a precautionary measure can help reduce those opportunities for accidental overdose. “When you are the parent of someone using drugs, you are so busy trying to get them to stop that you don’t give advice on how to stay alive while they are using,” says Robin Elliott in an article in the Huffington Post. A safety plan can contain the advice listed here, as well as letting your child know that you care and you want to stay involved in their life in a positive way.
2. Get Naloxone.
Naloxone (brand name Narcan) is a life-saving medication that can stop an opioid overdose. It’s easy to administer and is available at most pharmacies and from many community organizations across the country. You should always have naloxone available to both you and your child, just as you would a first-aid kit.
3. Educate your child of the risks of overdosing once any period of time has lapsed.
If your child is abstinent from using opioids for any period of time, regardless of the reason, they are at greater risk of overdosing, as their tolerance isn’t what it once was. A change in tolerance can happen as a result of detoxing, completing a treatment program, periods of incarceration, prematurely discontinuing certain forms of medication assisted treatment, or simply choosing not to use substances. As a result, your child’s “usual” dose could be life-threatening. It’s important to have on-going conversations about the risks associated with lowered tolerance as part of the overall safety plan.
4. Wave the red flags related to combining opioids with other substances.
People who use opioids often do so in combination with other substances such as stimulants (i.e. cocaine, meth) and depressants (i.e. benzodiazepines, alcohol, sleep medications), placing them at greater risk of an overdose. In combination, these substances can tax the heart and/or the respiratory system, greatly compromising your child’s health so making sure your child is aware of the dangers is crucial.
5. Emphasize the dangers of Fentanyl.
Make sure your child knows about fentanyl, a drug that is 50-100 times more potent than morphine and can be deadly. Because it is relatively cheap, it is often mixed in with heroin and pressed into what is perceived to be prescription pain pills.
6. Encourage your child to avoid using opioids alone, as no one would be available to help if needed.
If all else fails and an overdose occurs, it’s primarily going to be up to those present to do something to help. If your child is the one experiencing distress, people around him or her must be able to recognize the signs of an overdose, especially unresponsiveness, slow or erratic breathing, and blue lips and fingertips, call 911 and administer naloxone. Encourage your son or daughter to surrounds him- or herself with trustworthy people who understand that Good Samaritan laws offer protection in most states should something go wrong.
7. Let Us Know How We Can Help.
Developing a safety plan and having this conversation can be challenging on so many levels, so let us know how we can support you, whether it’s the content, how to say it, emotional support — whatever would be most useful. If you need help in determining a course of action, how to address waitlists for treatment or gaps and denials in services, please reach out to one of our trained and caring parent specialists on our Parent Helpline.